Trimethoprim-potentiated sulphonamides (TPS) are among the most frequently administered antimicrobials in equine medicine. Anecdotally, TPS has been implicated as a cause of mild to moderate diarrhea in horses. The purpose of this study was to document the prevalence of diarrhea in horses receiving TPS, to characterize the severity of the diarrhea, and to identify any other factors associated with the development of diarrhea. A 2–part study was designed to identify the prevalence of diarrhea associated with TPS in our clinic population. Part I was a case-control retrospective study of 135 records over a 10.5–year period from January 1, 1980 through June 30, 1990. Part II was a historical cohort study of 784 records over a 37–month period from July 1, 1990 through July 31, 1993. There was no significant difference in the occurrence of diarrhea associated with TPS therapy in either study. The occurrence of diarrhea was 21% and 3% in parts I and II, respectively. Significant factors identified in association with diarrhea in part I were duration of hospital stay, and antibiotic therapy other than TPS or penicillin. Significant factors identified in part II included other antibiotic therapy, penicillin therapy, and combined penicillin and TPS therapy. Diarrhea does occur after the administration of antibiotics, most likely because of the alteration of the patient's normal intestinal flora. Diarrhea was noted in association with administration of TPS in this study; however, its prevalence was not significantly different than that in horses receiving other antibiotics, such as penicillin and its derivatives. J Vet Intern Med 1996;10:258–264. Copyright © 1996 by the American College of Veterinary Internal Medicine.